Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 16, 2021Orange County, New York

NWS New York, NY issued this special weather statement at Jul 16, 2021, 3:48 PM EDT for Orange County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:48 PM EDT (19:48 UTC)
Expired
Jul 16, 2021, 4:30 PM EDT
In force
42 min
Issued by
NWS New York, NY

County Orange County, NY

The radar

The Albany radar (KENX), 134 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

066 
WWUS81 KOKX 161948
SPSOKX

Special Weather Statement
National Weather Service New York NY
348 PM EDT Fri Jul 16 2021

NYZ067-162030-
Orange-
348 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 347 PM EDT, a strong thunderstorm was located near Huguenot, or
near Port Jervis, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis, Monroe, Walden, Goshen, Howells, Chester,
Montgomery, Florida, Cuddebackville, Otisville, Huguenot, Unionville,
Kiryas Joel and Woodbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4147 7473 4150 7459 4150 7448 4153 7446
      4159 7417 4133 7408 4127 7451 4136 7470
      4137 7469 4138 7470
TIME...MOT...LOC 1947Z 261DEG 25KT 4138 7458 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:26 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 1:26 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
126 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A slow moving frontal boundary approaches from the west today
and stalls near the area tonight before lifting north as a warm
front on Saturday. Another cold front approaches Saturday night
and either stalls or slowly passes through early next week.
Another cold front moves through midweek. Weak high pressure
builds in Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Made adjustments to reduce thunderstorm potential for much of
the afternoon. Subsidence evident on both water vapor and
satellite imagery and a lack of more vertically developed
cumulus across the area indicate any thunderstorm potential will
likely wait for the approaching short wave to near the area.
Expect at the very least isolated potential by evening.

Otherwise, a warm and humid air mass will remain over the area
in southwest flow between high pressure off the Carolina coast
and and an approaching low to the west.

As a result, a heat advisory remains in effect for northeast
New Jersey, the NYC metro, southern Westchester and Long Island.
Today will be the warmest day of the week with heat index
values reaching the mid to upper 90s. A few readings to 100 can
not be ruled out across the NJ metro area. The only exception
will be right along the coastline where cooler temperatures
could keep values closer to 90.

North across the Lower Hudson Valley (excluding southern
Westchester) and southern Connecticut heat indices will be
93-97. With heat indices not reaching 95 yesterday, and also not
expected to reach 95 tomorrow, no heat headlines are in effect
for these areas (two day criteria).

Tonight, most of the showers and thunder activity should come
to end by midnight, however with the front nearby and a
shortwave nearby, can not completely rule out
showers/thunderstorms after midnight. Will continue to maintain
at least some slight chance POPs. Tonight's lows will be in the
lower to mid 70s. Upper 60s may be possible well north of the
city.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
For Saturday, models show that some shortwave lift will help
trigger at least scattered showers and thunderstorms by late in
the day and continue into the evening. PWATs will be near 2
inches so there is a threat for at least minor/poor drainage
flooding. One factor working against flooding is approx 25-30kt
forward storm motion.

Regarding high temps and heat indices, low confidence forecast
we will reach advisory criteria in some of the spots where we
have heat headlines. 00z guidance continues to hint that we
could see more cloud cover, which would prevent highs from being
met. With a low confidence forecast, have opted to not make any
changes to the forecast temperatures or headlines at this time
and let the day shift re-evaluate.

On Sunday/Sunday night a cold front and pre-frontal trough
drift into the forecast area. Additionally, larger-scale
synoptic lift becomes more of a factor with the approach of the
right- entrance quadrant of an upper jet streak. Showers are
likely with some thunderstorms. Axis of best moisture
convergence remains uncertain due to the uncertainty of the cold
front location. Figuring that the cold front is at least nearby
or over us for the afternoon and nighttime hours. So although
there is flooding potential for Saturday/Saturday evening, it
appears that Sunday/Sunday night has the greater threat for
flooding given the synoptic setup, slower storm motion,
continued high PWATs, and a greater chance of lower thresholds
needed for flash flooding. Cloud cover and cooler temps aloft
should preclude heat advisory criteria.

There is a chance that the cold front doesn't push through
until Monday and the jet streak aloft could still enhance lift
for a portion of the day. Won't make any drastic changes yet for
Monday, capping PoPs at chance, but this trend for a slower
cold front passage will need to be monitored.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A nearly blocked pattern sets up for the week as a longwave
trough remains across eastern Canada and extends into the
southeastern states. Shortwaves will rotate through the trough
accompanied by surface cold fronts, one of which will be moving
east of the region early in the week with another slowly
approaching Tuesday, and moving through during the midweek
period. Will keep probabilities at chance and slight chance
through the extended period with little moisture through the
atmospheric column, and marginal CAPE and instability, with
thunderstorms mainly diurnally driven.

Temperatures will remain near seasonal levels Monday night
through Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A slow moving cold front approaches the terminals from the north
and west through tonight. The front may return back north as a
warm front on Saturday as a wave of low pressure approaches from
the west.

Mainly VFR. Isolated thunderstorms are possible late afternoon
into the early evening. It still appears the highest probability
resides around KSWF and have maintained a tempo group for TSRA.
Elsewhere, confidence in coverage remains low. There is higher
chance of showers and thunderstorms Saturday afternoon and
evening. A PROB30 has been included at KJFK, KLGA, KEWR, and
KSWF.

There may also be some fog and low clouds late tonight into
early Saturday morning. LIFR looks likely at KGON with MVFR or
IFR possible at KISP, KBDR, and KHPN.

Mainly S-SW flow this afternoon around 10-15 kt. Winds should
weaken this evening. The flow should become light and/or
variable as the frontal boundary nears the terminals tonight.
ESE-SE winds are expected 10 kt or less on Saturday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Uncertain if sea breeze will completely move across the
terminal. It is possible WSW-SW winds prevail through the
evening.

A few gusts 15-18 kt possible at KLGA and KEWR through 22z.

An isolated thunderstorm is possible late this afternoon and
evening.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon-Saturday Night....Showers and thunderstorms
becoming likely in the afternoon and evening with MVFR to
locally IFR.
.Sunday and Monday...Chance of showers and thunderstorms mainly
in the afternoon and evening with possible MVFR or IFR.
.Tuesday-Wednesday...Chance of MVFR or lower in mainly
afternoon showers and thunderstorms.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Southwest flow over the ocean waters remains below SCA criteria
with waves 2-4 feet. Sub-SCA conditions continue through the
weekend and into early next week with a relatively weak pressure
gradient in place and lack of significant swell.

&&

.HYDROLOGY...
Showers and thunderstorms are likely this weekend. Training of
storm cells is possible, and along with PWATS near 2 inches,
minor and flash flooding are possible anytime from Saturday
afternoon through Sunday night.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents today and Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ079-081.
     Heat Advisory until 8 PM EDT Saturday for NYZ071>075-078-080-
     176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002.
     Heat Advisory until 8 PM EDT Saturday for NJZ004-006-103>108.
MARINE...None.

&&

SYNOPSIS...BC/MET
NEAR TERM...BC/MD
SHORT TERM...BC/JC
LONG TERM...MET
AVIATION...DS
MARINE...BC/MET
HYDROLOGY...BC/MET
TIDES/COASTAL FLOODING...BC
Hazardous weather outlook, Jul 16, 3:15 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
315 PM EDT Fri Jul 16 2021

NJZ004-006-103>108-NYZ071>075-176>179-171915-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
315 PM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-171915-
Western Passaic-
315 PM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-NYZ067>070-171915-
Northern Fairfield-Southern Fairfield-Orange-Putnam-Rockland-
Northern Westchester-
315 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-171915-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
315 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078>081-171915-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
315 PM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-171915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
315 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 16, 3:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
348 PM EDT Fri Jul 16 2021

NYZ067-162030-
Orange-
348 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 347 PM EDT, a strong thunderstorm was located near Huguenot, or
near Port Jervis, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis, Monroe, Walden, Goshen, Howells, Chester,
Montgomery, Florida, Cuddebackville, Otisville, Huguenot, Unionville,
Kiryas Joel and Woodbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4147 7473 4150 7459 4150 7448 4153 7446
      4159 7417 4133 7408 4127 7451 4136 7470
      4137 7469 4138 7470
TIME...MOT...LOC 1947Z 261DEG 25KT 4138 7458

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:43 PM EDTFlash Flood WatchOKXBronx, Kings, Nassau, New York, Orange, Putnam and 4 more37 hr
Jul 16, 3:08 PM EDTAreal Flood AdvisoryOKXOrange112 min
Jul 16, 4:24 PM EDTSpecial Weather StatementOKXOrange51 min
Jul 16, 4:34 PM EDTAreal Flood AdvisoryOKXOrange116 min
Jul 16, 5:26 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region49 min
Jul 16, 5:32 PM EDTSpecial Weather StatementOKX43 min
Jul 16, 6:04 PM EDTSpecial Weather StatementOKX41 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.